Tylenol Pregnancy Use May Result in Lower Testosterone Levels for Boys: Study
Researchers from the University of Edinburgh indicate that long-term side effects of acetaminophen, the active ingredient in Tylenol and many other pain and cold medications, could lower testosterone production in unborn boys when the drug is used by pregnant women.
In a study published this week in the medical journal Science Translational Medicine, researchers conducted experiments on mice carrying grafts of human testicular tissue and found that one week of acetaminophen use resulted in reduced testosterone levels in the developing fetus.
The research came as a result of anecdotal evidence of human reproduction problems in young boys being linked to the mother’s use of Tylenol or other drugs containing acetaminophen during pregnancy.
Tylenol Autism Lawsuit
During the study, the researchers looked at the effects of giving mice a daily dose of acetaminophen for one day or seven days. The mice had grafts of human testicular tissue, which is a technique that has been previously shown to accurately imitate the growth and development of human testes during pregnancy.
While there were no effects from mice who took acetaminophen, known as paracetamol in Europe, for only 24 hours, those given the drug for a week saw testosterone reductions of 45%.
“This study adds to existing evidence that prolonged use of paracetamol (acetaminophen) in pregnancy may increase the risk of reproductive disorders in male babies,” Dr. Rod Mitchell, one of the study’s researchers, said in a University of Edinburgh press release. “We would advise that pregnant women should follow current guidance that the painkiller be taken at the lowest effective dose for the shortest possible time.”
The researchers called for more studies into the potential Tylenol pregnancy risks and how acetaminophen could cause such testosterone reductions.
Acetaminophen Health Risks
The study comes amid ongoing concerns over the liver damage risks with acetaminophen, which is the most commonly used analgesic painkiller in the world.
Acetaminophen is generally believed to be a safe medication. However, in recent years concerns have grown over the risk of liver damage from Tylenol or other acetaminophen overdoses, which can result in liver failure and the need for a liver transplant. It has also been liked to dangerous skin reactions, like Stephens-Johnson Syndrome.
Tylenol and other acetaminophen products have been identified in recent years as a leading cause for liver injury in the United States. The FDA has indicated that more than 50,000 emergency room visits each year, including 25,000 hospitalizations and over 450 deaths annually, may be linked to acetaminophen.
Federal drug regulators have increased efforts in recent years to raise awareness about the risk of acetaminophen overdoses and to reduce the number of liver injury cases linked to Tylenol and other pain killers that contain the active ingredient.
In 2011, Johnson & Johnson lowered the maximum recommended dosage on Tylenol and other acetaminophen-based products from 4,000 mg per day to 3,000 mg per day. However, studies suggest that there is a narrow margin between the recommended dose and the risk of potentially life-threatening liver failure, with 500mg of acetaminophen contained in each tablet of Extra Strength Tylenol.
A number of Tylenol liver failure lawsuits are now being pursued throughout the United States, alleging that the drug maker has withheld important safety information from the public for decades. In the federal court system, the first Tylenol trial is expected to begin in June 2015, which may provide a gauge for how juries may respond to certain evidence and testimony that is likely to be repeated in dozens of other cases.
"*" indicates required fields
More Top Stories
Eight women have filed Uber sexual assault lawsuits, claiming the rideshare service failed to protect them from predatory drivers due to its lack of safety measures.
A new report highlights how many women and families feel left out of Camp Lejeune settlement negotiations after suffering repeated miscarriages they say were caused by miscarriages on the North Carolina military base.
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.